Case Letter

Palmoplantar Pustular Eruption Due to Dabigatran

Author and Disclosure Information

Practice Points

  • Dabigatran is a direct thrombin inhibitor used in patients with atrial fibrillation to prevent thromboembolic events.
  • Although the most common adverse effects of dabigatran are bleeding and dyspepsia, clinicians also should be aware of the potential for cutaneous hypersensitivity reactions to this drug.


 

References

To the Editor:

A 71-year-old woman with hypertension and atrial fibrillation due to thyrotoxicosis was prescribed dabigatran for stroke prevention by her cardiologist. She also was taking pantoprazole, methimazole, and amiodarone at the time of presentation, all managed by her endocrinologist. She had no known drug allergies but reported a remote history of a palmar rash after eating shellfish. She otherwise had never had any problems with her skin and had no family history of psoriasis. She had a history of smoking 50 packs per year but had quit 6 months prior to presentation. After two 150-mg doses of dabigatran, she noticed numerous mildly tender and itchy eruptions on the palmar and plantar surfaces with no associated respiratory, oropharyngeal, or constitutional symptoms. She denied any recent shellfish ingestion. On dermatologic examination, numerous discreet pustules were present on the bilateral palmar and plantar surfaces with minimal erythema of the underlying skin (Figure).

A pustular eruption on the palmar (A) and plantar (B) surfaces.

A punch biopsy was taken from a newly forming lesion on the right palm. Histopathology revealed mild hyperkeratosis, spongiosis with lymphocyte exocytosis, intraepidermal vesiculation, and a sparse upper dermal and perivascular lymphohistiocytic infiltration. No neutrophils or microabscesses were seen. Staining with periodic acid–Schiff revealed no fungi, and S-100 staining revealed numerous Langerhans cells in the epidermis. Although the skin lesions clinically appeared pustular, the results were consistent with an eczematous drug reaction. Laboratory values, including a complete blood cell count, iron studies, chemistry panels, liver function, thyroid function, and coagulation studies, were remarkable only for mild anemia. The patient declined any topical or systemic skin treatment. Dabigatran was discontinued, and the lesions began to clear immediately thereafter. Dabigatran was not reintroduced. Enoxaparin subsequently was prescribed for anticoagulation. The diagnosis of a drug reaction due to dabigatran was made, which was supported with a score of 7 on the Naranjo scale (0=doubtful; 1–4=possible; 5–8=probable; ≥9=definite) for determining probability of drug-induced adverse reactions.1 The differential diagnosis for the skin eruption included palmoplantar pustular psoriasis, dyshidrotic eczema, and allergic contact dermatitis, but the clinical history did not support these diagnoses.

Next Article:

Exophytic Scalp Tumor

Related Articles